Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 140, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 13, 2005, 7:16 PM CDT for Cerro Gordo County, Franklin County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2005, 7:16 PM CDT (00:16 UTC)
- Expired
- Jun 13, 2005, 8:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Cerro Gordo County, IA, Franklin County, IA
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 969 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 140016 SVRDMX IAC033-069-140100- /O.NEW.KDMX.SV.W.0140.050614T0016Z-050614T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 716 PM CDT MON JUN 13 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN NORTH CENTRAL IOWA. CERRO GORDO COUNTY IN NORTH CENTRAL IOWA. * UNTIL 800 PM CDT. * AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BELMOND TO 8 MILES NORTHWEST OF IOWA FALLS...OR ALONG A LINE EXTENDING FROM 28 MILES SOUTHWEST OF MASON CITY TO 38 MILES SOUTH OF MASON CITY...AND MOVING NORTHEAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ACKLEY MUNICIPAL AIRPORT BY 720 PM CDT. NEAR GENEVA BY 725 PM CDT. NEAR SWALEDALE BY 730 PM CDT. NEAR CLEAR LAKE BY 735 PM CDT. NEAR MASON CITY MUNICIPAL AIRPORT BY 740 PM CDT. NEAR MASON CITY BY 745 PM CDT. THE LOCATIONS OF ALEXANDER...COULTER...LATIMER...MESERVEY...HAMPTON MUNICIPAL AIRPORT...THORNTON...HANSELL...VENTURA...ROCK FALLS AND PLYMOUTH ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4324 9349 4256 9348 4256 9304 4325 9305 $$ JUNGBLUTH
2 follow-up statements
000 WWUS53 KDMX 140040 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 740 PM CDT MON JUN 13 2005 IAC033-069-140100- /O.CON.KDMX.SV.W.0140.000000T0000Z-050614T0100Z/ CERRO GORDO IA-FRANKLIN IA- 740 PM CDT MON JUN 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR FRANKLIN AND CERRO GORDO COUNTIES UNTIL 800 PM CDT... AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF CLEAR LAKE TO 5 MILES EAST OF HAMPTON...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF MASON CITY TO 28 MILES SOUTH OF MASON CITY...AND MOVING NORTHEAST AT 30 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR ROCKWELL BY 750 PM CDT. 5 MILES SOUTHEAST OF MASON CITY MUNICIPAL AIRPORT BY 755 PM CDT. NEAR MASON CITY BY 800 PM CDT. THE LOCATIONS OF HANSELL...THORNTON AND SWALEDALE ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR IOWA. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4324 9349 4256 9348 4256 9304 4325 9305 $$ JUNGBLUTH
000 WWUS53 KDMX 140059 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 759 PM CDT MON JUN 13 2005 IAC033-069-140109- /O.EXP.KDMX.SV.W.0140.000000T0000Z-050614T0100Z/ CERRO GORDO IA-FRANKLIN IA- 759 PM CDT MON JUN 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN AND CERRO GORDO COUNTIES HAS BEEN ALLOWED TO EXPIRE... AT 754 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4324 9349 4256 9348 4256 9304 4325 9305 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:35 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jun 13, 1:35 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 135 PM CDT MON JUN 13 2005 .DISCUSSION... LOW PRESSURE CURRENTLY ACROSS NORTHEAST NEBRASKA WITH A CLOSED UPPER LEVEL LOW JUST TO THE WEST OVER CENTRAL NEBRASKA. DRY AIR IS PUNCHING UP INTO SOUTHEAST NEBRASKA WITH MID TO UPPER 40 DEWPOINTS STREAMING TOWARDS WESTERN IOWA. STRONG KINEMATIC FORCING NOW MOVING INTO CENTRAL IOWA AND HAVE STEEPENING LAPSE RATES WITH COOLING MID LEVEL TEMPERATURES ARRIVING. STORMS ARE EXPECTED TO FIRE BETWEEN 2-4 PM TODAY AND SOME OF THE STORMS WILL BECOME RAPIDLY SEVERE. SUPERCELLS WILL LIKELY BE THE PRIMARY STORM MODE WITH INCREASING EFFECTIVE SHEARS OF 45 TO 60 KTS. THE MAIN THREATS WILL BE GOLFBALL SIZED HAIL WITH LOW FREEZING LEVELS AND STEEP LAPSE RATES...WIND GUSTS TO 75 MPH ALSO POSSIBLE WITH NEAR UNIDIRECTIONAL FLOW ABOVE THE LOW LEVELS. THE TORNADO THREAT WILL HOWEVER BE LIMITED DUE TO RELATIVELY HIGH LCL VALUES. THE GREATEST THREAT WILL BE OVER THE FAR NORTHWEST NEAR THE SFC LOW AND ACROSS THE FAR EAST WHERE MORE LOW LEVEL MOISTURE IS AVAILABLE. BUNKERS RIGHT MOVER SUPERCELL MOTIONS ARE NORTHEAST AT 40KTS SO STORMS WILL BE MOVING RAPIDLY. THE SEVERE THREAT IS EXPECTED TO DIMINISH AFTER 9 PM THOUGH THUNDERSTORMS WILL REMAIN POSSIBLE THROUGHOUT THE NIGHT...ESPECIALLY OVER THE NORTH WHERE SOME WEAK INSTABILITY REMAINS. WRAP AROUND CLOUD COVER WILL LIKELY HANG AROUND THROUGH TUESDAY WITH SOME INSTABILITY SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE DURING THE AFTERNOON ACROSS THE NORTHEAST HALF OF THE AREA. THE CLOUDS WILL HOLD TEMPERATURES INTO THE UPPER 60S TO MIDS 70S FOR HIGHS. FOR THE REMAINDER OF THE PERIOD A WARMING TREND WILL COMMENCE WITH THE UPPER LEVEL RIDGE OF HIGH PRESSURE STRENGTHENING OVER THE CENTRAL CONUS. A STRONG THERMAL RIDGE WILL DEVELOP ACROSS THE HIGH PLAINS AND ITS INFLUENCE WILL SPILL OVER INTO IOWA ESPECIALLY FOR THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. REMAINED SEVERAL DEGREES ABOVE MEX GUIDANCE FOR THIS PERIOD FOR HIGHS WITH AMPLE SUNSHINE EXPECTED AND PLENTIFUL INSULATION FOR SUMMER LIKE TEMPERATURES TO ARRIVE. HAVE REMAINED DRY FOR THE EXTENDED BUT WILL NEED TO MONITOR SOME POTENTIAL WEAKNESSES IN THE UPPER LEVEL RIDGE WEDNESDAY AND THURSDAY NIGHTS WITH THE POTENTIAL FOR THUNDERSTORMS TO DEVELOP FARTHER SOUTH THAN CURRENTLY ANTICIPATED AND FOLLOWING THE MEAN NW FLOW INTO IA. CONFIDENCE NOT HIGH WITH THIS SCENARIO. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Jun 13, 6:30 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 630 PM CDT MON JUN 13 2005 IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075- 083>086-094>097-141130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL- TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA- CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 345 PM CDT MON JUN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MID IOWA GENERALLY ALONG AND EAST OF A LINE FROM LAMONI TO PERRY TO POCAHONTAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE ISOLATED TORNADOES ALONG WITH 2 INCH HAIL AND 75 MPH STRAIGHT LINE WIND GUSTS. THE MAIN THREAT TIME IS THROUGH 8 PM. SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE NORTHEAST ACROSS CENTRAL IOWA LATE AFTERNOON AND EVENING. THE STORMS SHOULD MOVE EAST OF THE AREA BY 830 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH 8 PM TONIGHT. IAZ033-044-045-057-058-070-071-081-082-092-093-141130- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION- TAYLOR-RINGGOLD- 625 PM CDT MON JUN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTIONS OF MID IOWA GENERALLY WEST OF A LINE FROM LAMONI TO PERRY TO POCAHONTAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING IN WESTERN IOWA. THE MAIN THREAT FROM THESE STORMS WILL BE ISOLATED TORNADOES ALONG WITH 2 INCH HAIL AND 75 MPH STRAIGHT LINE WIND GUSTS. THE MAIN THREAT TIME IS THROUGH 630 PM. SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST ACROSS IOWA LATE AFTERNOON AND EVENING. THE STORMS SHOULD MOVE EAST OF I35 BY 7 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH 630 PM THIS EVENING. RUSSELL
In the hours before
Local storm report, Jun 13, 5:28 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 3 NW CHURDAN 42.19N 94.52W
06/13/2005 0.88 INCH GREENE IA PUBLIC
NICKEL HAIL COVERING THE GROUND.
&&
RADLocal storm report, Jun 13, 5:39 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 1 W ESTHERVILLE 43.40N 94.85W
06/13/2005 0.75 INCH EMMET IA LAW ENFORCEMENT
&&
SEARCYLocal storm report, Jun 13, 6:19 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 NW BRITT 43.13N 93.85W
06/13/2005 0.75 INCH HANCOCK IA TRAINED SPOTTER
&&
STEINBUGLLocal storm report, Jun 13, 6:39 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 S GOWRIE 42.25N 94.29W
06/13/2005 1.00 INCH WEBSTER IA TRAINED SPOTTER
DELAYED REPORT
&&
STEINBUGLLocal storm report, Jun 13, 6:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG BOONE 42.05N 93.88W
06/13/2005 BOONE IA EMERGENCY MNGR
NUMEROUS TREES AND SOME POWER LINES DOWN...ESTIMATED
WINDS GREATER THAN 60 MPH
&&
STEINBUGLLocal storm report, Jun 13, 7:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL CLIVE 41.61N 93.77W
06/13/2005 1.00 INCH POLK IA BROADCAST MEDIA
0705 PM HAIL URBANDALE 41.64N 93.74W
06/13/2005 1.00 INCH POLK IA TRAINED SPOTTER
AT THE INTERSECTION OF I-80 AND 141...DELAYED
0713 PM HAIL JOHNSTON 41.69N 93.70W
06/13/2005 1.00 INCH POLK IA TRAINED SPOTTER
&&
STEINBUGLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:35 PM CDT | Tornado Warning | DMX | Clarke | 25 min |
| Jun 13, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 33 min |
| Jun 13, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 46 min |
| Jun 13, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 55 min |
| Jun 13, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 53 min |
| Jun 13, 8:29 PM CDT | Tornado Warning | DMX | Marion | 48 min |
| Jun 13, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 43 min |
| Jun 13, 9:36 PM CDT | Tornado Warning | DMX | Monroe | 39 min |
| Jun 13, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 41 min |
| Jun 13, 10:00 PM CDT | Tornado Warning | DMX | Mahaska | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.